Hail, Sherburne
- When
- June 6, 4:07 PM CST to 4:12 PM CST
- Where
- Sherburne County, 3.49 mi N of Elk River
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.350, -93.590
An isolated strong thunderstorm moved slowly eastward across southern Sherburne County and produced penny size hail near Elk River, along with 2 inches of rainfall in less than an hour.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
An isolated strong thunderstorm moved slowly eastward across southern Sherburne County and produced penny size hail near Elk River, along with 2 inches of rainfall in less than an hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 6, 1:38 PM CST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 238 PM CDT FRI JUN 6 2014 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 125 PM CDT FRI JUN 6 2014 A WEAK COOL FRONT EXTENDS FROM THE ARROWHEAD TO MANKATO AND THEN SOUTHWEST TOWARD THE SOUTHEAST TIP OF SOUTH DAKOTA. THIS FRONT WILL CONTINUE SLIDING SOUTHEAST TODAY. ALONG AND AHEAD OF THE FRONT WE HAVE DECENT INSTABILITY WHICH MAY ALLOW FOR SOME WIDELY SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP DUE TO SURFACE HEATING. ROUGHLY 1000 -1500 J/KG OF MLCAPE IS PRESENT AND WILL BE FOR THE NEXT FEW HOURS. SHEAR IN THIS AREA IS MINIMAL SO ANY THUNDERSTORMS WILL BE SUB SEVERE. THE MAJORITY OF THE RAIN AND OR THUNDER ACTIVITY IN THE SHORT TERM PERIOD WILL COME IN THE OVERNIGHT PERIOD ACROSS THE NORTHWESTERN HALF OF THE FORECAST AREA. THIS TIME FRAME COINCIDES WITH STRONG UPPER LEVEL DIVERGENCE SUPPORTED BY BEING PLACED IN THE RIGHT ENTRANCE REGION OF AN 100KT+ UPPER LEVEL JET STREAK...AS WELL AS GOOD THETA-E ADVECTION IN THE LOW LEVELS AND DECENT PWAT VALUES OF ABOUT 1.3 INCHES. THETA-E DECREASES WITH HEIGHT SO EXPECT THUNDER. A WELL DEFINED TROUGH AT 850H WILL BE ACCOMPANIED BY DECENT WARM AIR ADVECTION OVERNIGHT...WITH THE STRONGEST LIFT TAKING PLACE ACROSS THIS SAME AREA. ON SATURDAY...SHOWERS WILL BE DONE BY NOON ACROSS THE NORTHWEST PART OF OUR AREA AND BY 19Z IN THE SOUTHEAST PART OF THE AREA WITH CLOUDS REAMING IN PLACE THROUGH THE AFTERNOON. HYDROLOGY...RAIN AMOUNTS ARE NOT EXPECTED TO EXACERBATE RIVER LEVELS. HOWEVER ISOLATED HEAVY THUNDERSHOWERS COULD LEAD TO ADDITIONAL RISES ON SMALL CREEKS. RAIN AMOUNTS NOT TO GET OUT OF HAND LIKE LAST WEEKEND EVEN THOUGH PRECIPITABLE WATER VALUES INCREASE NICELY ALONG WITH GOOD MOISTURE CONVERGENCE OVERNIGHT. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 220 PM CDT FRI JUN 6 2014 THE DEPARTING SYSTEM ON SATURDAY MAY BRUSH PARTS OF WC WI WITH A FEW SHRA SATURDAY EVENING. HOWEVER...THE BULK OF THE RAINFALL SHOULD HAVE ENDED ONCE THE MAIN UPPER WAVE MOVES NE OF OUR REGION SATURDAY AFTN. NOT TOO MANY CHGS IN THE EXTENDED PERIOD WITH THE PROGRESSIVE PATTERN REMAINING IN PLACE. STRONG WESTERLIES COMBINED WITH WEAK SHRTWV IMPULSES WILL PROVIDE CHC/S OF SHRA/TSRA STARTING AGAIN LATE SUNDAY/MONDAY. HOWEVER...AM CONCERN WITH THE MODEL TRENDS OF A CUTOFF UPPER LOW FORMING ACROSS THE CENTRAL PLAINS EARLY NEXT WEEK. IT SEEMS THAT THE SOUTHERN JET WILL BE THE MAIN PLAYER CREATING PROBLEMS WITH MOISTURE RETURNING ACROSS THE UPPER MIDWEST. WILL CONTINUE WITH CHC POPS SUNDAY NIGHT/MONDAY WITH ANOTHER NORTHERN STREAM SHRTWV. MODELS HAVE BECOME MORE CONSISTENT IN TERMS OF TIMING AND STRENGTH OF SUNDAY NIGHTS/MONDAY SHRTWV WHICH REMAINS STRONG ENOUGH TO GENERATE AT LEAST LIGHT QPF AMTS. BASED ON THE ORIENTATION OF THE UPPER JET CORE...SOUTHERN MN WILL HAVE THE BEST CHC OF RAINFALL LATE SUNDAY NIGHT/MONDAY. ANOTHER INTERESTING WX DEVELOPMENT IS THE TRENDING OF A CUTOFF LOW DEVELOPING ACROSS THE CENTRAL CONUS BY MIDWEEK. THIS WOULD LEAD TO MORE INCONSISTENCIES AMONG THE MODELS DUE TO SPEED CHGS AND STRENGTH OF THE NEXT SHRTWV MOVING EASTWARD ALONG THE CANADIAN/U.S. BORDER. WILL HOLD OFF ON ANY MAJOR CHGS...BUT IT MAY BE MUCH DRIER THAN WHAT MODELS DEPICT BASED ON THE CUTOFF LOW SCENARIO...ESPECIALLY IN TERMS OF DEEP MOISTURE RETURN ACROSS THE UPPER MIDWEST. TEMPERATURES WILL REMAIN COOLER THAN NORMAL BUT STILL RISING TO NEAR OR ABV 70 DEGREES THRU THE PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 125 PM CDT FRI JUN 6 2014 ON THE WEATHER MAP...WEAK SURFACE TROUGH AXIS MOVING ACROSS THE REGION THIS AFTERNOON WITH A WEAK WIND FIELD OVER MUCH OF THE AREA. AHEAD OF THE FRONT...LIGHT AND VARIABLE WINDS WILL BE THE RULE. BEHIND THE FRONT WINDS ARE MAINLY NORTHWEST AND LESS THAN 10 KTS. THIS BOUNDARY WILL BE THE FOCUS OF ANY PRECIPITATION THIS AFTERNOON DUE TO INSTABILITY AND DAY TIME HEATING. ANY SHOWER OR THUNDERSTORM ACTIVITY IS EXPECTED TO BE WIDELY SCATTERED...HENCE NO MENTION OF SHOWERS OR TS IN THE AFTERNOON TAF PERIOD. THE FRONT COUPLED WITH GOOD JET DYNAMICS WILL LEAD TO SHOWERS AND SOME THUNDERSTORM ACTIVITY ALONG AND BEHIND THE FRONT DURING THE OVERNIGHT HOURS. MODEL SOUNDINGS INDICATE MVFR CIGS OR LOWER ARE POSSIBLE IN THE OVERNIGHT HOURS TOWARD DAYBREAK. PRECIPITATION TO DIMINISH FROM WEST TO EAST TOMORROW WITH NO PRECIP AFTER 14Z AT KAXN AND 20Z AT KEAU/KRNH. CEILINGS TO RISE TO VFR AFTER 18Z. KMSP...NO VCSH DUE TO LACK OF CONFIDENCE IN COVERAGE OF AFTERNOON TSRA. MAIN PRECIPITATION AREA TO ARRIVE DURING THE OVERNIGHT PERIOD AND LAST THROUGH MUCH OF SATURDAY MORNING...ALONG WITH MVFR CEILINGS. CEILINGS TO BE VFR BY 18Z. /OUTLOOK FOR KMSP/ SUN...VFR. WIND NE 5-10 KTS. MON...VFR. SLIGHT CHC TSRA. WIND W-NW 5-10 KTS OVER NORTHERN AREAS AND E-NE OVER SOUTHERN. TUE...VFR. WIND S 8-17 KTS && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...DRL LONG TERM...JLT AVIATION...DRL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 349 PM CDT FRI JUN 6 2014 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 072100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 349 PM CDT FRI JUN 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT NON SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING AND AGAIN SUNDAY NIGHT AND INTO NEXT WEEK. THE POTENTIAL FOR SEVERE WEATHER REMAINS LOW. ANY ADDITIONAL HEAVY RAINFALL WILL AGGRAVATE THE ALREADY HIGH RIVER LEVELS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. JLT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
501 PM CDT FRI JUN 6 2014
MNZ051-061-062230-
ANOKA-SHERBURNE-
501 PM CDT FRI JUN 6 2014
...THUNDERSTORMS MOVING OVER ANOKA AND FAR EASTERN SHERBURNE
COUNTIES THROUGH 530 PM CDT...
AT 458 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHEAST OF ELK RIVER...OR 14 MILES NORTHWEST
OF COON RAPIDS. THIS STORM WAS MOVING EAST AT 15 MPH.
HAIL UP TO DIME SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
NOWTHEN.
OAK GROVE.
LAT...LON 4541 9326 4524 9327 4524 9350 4526 9353
4526 9354 4540 9359 4542 9350 4541 9349
TIME...MOT...LOC 2201Z 261DEG 13KT 4532 9350The Minneapolis radar (KMPX), 56 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510847.